AC affecting the heart?

ddon
ddon Member Posts: 349
edited December 2019 in Newly diagnosed
I know long term chemo can affect the heart but has anyone felt it during treatment? I have had one session and my resting heart rate has gone up 20 bpm and hasn’t come down. I was so nauseated and tired for 4 days that I took no notice but now I am better it’s still there beating away so much faster than before. I have been a fit active person with a really low resting pulse and now it’s quite fast. I only have 2 weeks between treatments and no opportunity to talk about this with my oncologist between getting hooked up and treated again. This bothers me - I am prepared for coming out the other end of this with a different body but not prepared for heart damage. Wondering if anyone else noticed anything like this?
«1

Comments

  • Afraser
    Afraser Member Posts: 4,327
    At very least talk to the oncology nurses about this but perhaps you can get a message to your oncologist? Or through your GP? My blood pressure and heart rate were checked before each treatment, which is how a heart issue was detected (I was blithely unaware of it). It may well  be a temporary reaction but you are right to have it noted and checked. Best wishes. 
  • arpie
    arpie Member Posts: 7,445
    So sorry you've had this side effect from your chemo @ddon

    There must be some way of contacting your Onc before your next treatment - even if it is to see a different onc for a 2nd opinion.  Can you contact your closest hospital to see who is 'on call'?  

    My mantra has always been IF IN DOUBT, GET CHECKED OUT - so if you are still worried about this (and I can see why!) go to Emergency and get it all documented so there is a paper trail.

    My husband developed a heart condition following his chemo 10 years ago.

    I put up a post about it a while back - tho I don't think any happened during treatment other than @Brenda5 - but hers was from AIs.
     https://onlinenetwork.bcna.org.au/discussion/19592/cardiomyopathy-and-chemo-a-serious-condition-to-be-aware-of/p1

    All the best - and I hope it settles down for you asap . xx
  • ddon
    ddon Member Posts: 349
    Thank you both. I will try to talk to the oncology clinic Monday. I have thought of going through emergency department for an ECG but I feel like I am being overly anxious I guess. As a former nurse I know no one will be alarmed that my heart rate is 80 bpm but it’s not normal for me. I feel it would be stupid to not get it checked though. I can’t go back if I leave it and  it gets worse. 
  • arpie
    arpie Member Posts: 7,445
    Good on you @ddon  -  It is so important to be aware of your normal 'rates' for everything, as your baseline reference.

    My husband's resting pulse is well below 50 (he was a very fit athlete/triathlete for 65 years - but age has finally caught up with him now at 83.)    Looking at it statistically - that is a pretty well a 30% increase of your 'normal' heart rate, so applied to a regular person, that would put theirs up at 100+ and THEY would be concerned too .... and keep in mind that body temp only needs to go up .5˚+  to be worrisome!

    All the best xx
  • ddon
    ddon Member Posts: 349
    wow - your husband was fit - I am not in the triathlete category. But you’re right, it’s a big increase. So much stuff goes on with the body during chemo and other than a broad overview of possible side effects it’s hard to sort out what is probably normal and what isn’t. One day my throat was so sore and it hurt just to open my mouth. For hours. Then it just faded away and got better and never came back. Weird. 
    Anyway, feeling almost normal today otherwise and it’s so good to enjoy a cup of coffee again. 
  • Afraser
    Afraser Member Posts: 4,327
    I developed an arrhythmia during chemo, detected while on Taxol but A/C a more likely trigger. The issue was however compounded by age and a bit of high blood pressure so hard to really determine ‘cause’. Eminently treatable and 7 years on is now very hard to detect. Also most unlikely in someone younger. But I was asymptomatic - no idea my heart rate was 130! That’s what tests before each treatment are for! 
  • Brenda5
    Brenda5 Member Posts: 2,423
    edited December 2019
    See your GP who should be able to give you a cardiogram at the surgery. He may also ask for an ultrasound of the heart. If he is concerned, he will bring in a heart specialist to monitor you. When my heart rate went to 170 I went to the ER. It seems my heart has made up a second electrical impulse and I have two heart beats now. I take meds to keep one at bay. I have no high blood pressure and never really have had. Just rapid beats since chemo and AI.
    Oncology is to give you chemo and stop the cancer. That is their focus and they will try different drugs to trick your body into accepting the chemo. Apart from checking blood pressure, they don't investigate heart problems.
     
  • Afraser
    Afraser Member Posts: 4,327
    Your heart is certainly not your oncologist’s focus but he/she can refer you for any suspected problem. My oncologist admitted me to hospital so I could see the duty cardiologist as soon as possible. Turned out to be an excellent choice! And you can nudge your oncologist in that direction. You are your best advocate when it comes to joining the dots between specialisations. 
  • primek
    primek Member Posts: 5,392
    I'd get an urgent GP review.
  • Blossom1961
    Blossom1961 Member Posts: 2,340
    I have I have always had low BP until AC. It went to a high normal and has stayed that way a year later. The GP, Onco and heart specialist are not concerned. Hope this helps reassure you.
  • ddon
    ddon Member Posts: 349
    I had an echocardiogram prior and was told my heart was ‘perfect’ so I know I don’t have anything pre-existing. I will definitely get it reviewed before my next chemo. Thank you to everyone who has replied. 
  • jintie
    jintie Member Posts: 114
    My heart rate increased when I had chemo.  I asked my oncologist why - and she said because you become anaemic in between treatment and your body is having to work harder, hence the heart is pumping harder and faster.  It was more obvious 5 days after infusion, which is when I was at my weakest.  I had an echocardiogram before I started, and I was told my heart was 'perfect' also.
  • ddon
    ddon Member Posts: 349
    Thank you Jintie. I have wondered about that - I noticed my breathing is faster too. I feel like my heart is gradually slowing the last couple of days as I feel better in myself. Hopefully that’s all it is. My breast care nurse has just told me to call tomorrow and ask for the oncologist to see me before my next chemo Thursday and have a chat to him. 
  • lrb_03
    lrb_03 Member Posts: 1,267
    Hi @ddon. Fairly quickly after my first chemo, I developed what I'd probably call an activity intolerance.  My resting heart went up a little, but almost any activity such as walking a short distance (<50m) would elevate my heartrate quite dramatically.  Before my second chemo, when I had my oncologist appointment,  I walked from the waiting area, was weighed before the blood pressure cuff was put on my arm, and when they put tgge probe on my finger and got a reading,  mr HR was 120 beats per minute.  That remained my pattern. I'm now under the care of a cardiologist, and take a beta blocker to control it, but more than 4 years out from chemo, none of the echocardiogram's that I've had have indicated any heart damage
    Take care 
  • ddon
    ddon Member Posts: 349
    That’s scary isn’t it. Can you exercise normally on beta blockers? I seem to be ok exercising - this week anyway. Not doing much jogging but can walk fast uphill the same as I could before so hoping I can keep it up. I just hate the thought of this treatment damaging the heart I have taken such good care of.